Nebraska, 2016

Hail and Damaging Winds in Nebraska, August 11, 2016

August 11, 2016 · NWS CYS · 6 events in 4 counties and zones

Thunderstorms produced large hail and damaging winds across the northern Nebraska Panhandle.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
6

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS CYS wrote it up.

Thunderstorms produced large hail and damaging winds across the northern Nebraska Panhandle.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Cheyenne, WY wrote its last area forecast discussion before the first event at Aug 11, 2:44 PM MST, 31 minutes earlier.

Area forecast discussion, Aug 11, 2:44 PM MST, 31 minutes before
Area Forecast Discussion
National Weather Service Cheyenne WY
344 PM MDT THU AUG 11 2016

.SHORT TERM...(This evening through Saturday night)
Issued at 320 PM MDT Thu Aug 11 2016

KCYS radar loop shows scattered showers and isolated thunder
developing west of a line from Cheyenne to Lusk this afternoon.
Frontal boundary from this morning has moved very little...and has
likely drifted a bit further east early this afternoon. Current
forecast looks ok at this time...although convection has been a
little slow to develop. There is a pretty large area of showers
and embedded thunder across Carbon county at this hour...and
believe this area will continue to move east and northeast...and
likely become more organized as models continue to show a
disturbance aloft moving across the forecast area through this
evening. Continued to keep POP between 50 to 60 percent along and
east of I25 for numerous showers and scattered thunderstorms. A
few strong to marginally severe thunderstorms are expected...with
some hail and strong winds possible. Showers will gradually end
from west to east tonight...but will likely linger through
midnight across the plains with jet energy remaining over the
area. Not seeing much of a potential for fog late tonight across
the plains as winds shift back into the northwest after midnight.

For Friday...Models continue to show the main upper level trough
moving eastward...but now do not show it stalling over Wyoming and
continue progression eastward into the central Great Plains for
the afternoon. This is a major change from yesterday...so lowered
POP a bit since there is too much uncertainty for convection
Friday afternoon. The most favorable locations will be along and
just east of the Laramie Range where a weak convergence boundary
will set up during the day. Temperatures will struggle to reach
the mid 70's by the afternoon across southeast Wyoming...with
highs around 80 across western Nebraska. Patchy fog is possible
Friday night as winds become light and variable across the lower
valleys.

Not much change for Saturday...as northwest flow will continue.
There is a slightly higher potential for showers and thunderstorms
as models show a weak shortwave aloft moving across the area.
Increased POP between 25 to 35 percent along and east of the
Laramie Range. Highs may be a few degrees warmer compared to
Friday...but will remain in the mid 70's to low 80's.

.LONG TERM...(Sunday through Thursday)
Issued at 220 PM MDT Thu Aug 11 2016

The models are in general agreement with the upper level ridge
keeping its grip over the forecast area during the majority of the
forecast period. This will result in warm temperatures with very
limited precipitation chances. The ridge is expected to weaken a
bit on Tuesday which may result in some isolated showers and
thunderstorms. Otherwise, the next weather maker is expected to
move into Alberta and Manitoba during the middle of the week. This
feature may allow for more gusty winds to develop over Wyoming
Wednesday and Thursday depending how much that upper level trof
strengthens. At this point, the models are suggesting a
significant cool down on Friday which may last through Saturday.

&&

.AVIATION...(For the 18Z TAFS through 18Z Friday afternoon)
Issued at 1143 AM MDT Thu Aug 11 2016

The main concern with this taf issuance is when the convection
will begin to develop.

Latest water vapor loop was showing a well defined vort lobe
moving through northern Wyoming. This feature looks to be
developing on the back edge of departing jet. ACARS imagery is
also showing about 50 to 60kt jet streak (25-30kft) moving
through northern Colorado into southeast Wyoming. This feature
along with Jet energy (70-80kt at ~300mb) departing the Nebraska
Panhandle. This could be an interesting setup this afternoon, but
it appears like the best instability according to the LAPS data is
stretching from DGW southeast to SNY. This area will need to watch
for possible strong convection this afternoon. As a result, we are
keeping VCTS in the TAF's this afternoon especially in the
Nebraska Panhandle. Another feature we are watching on the latest
water vapor imagery is some enhancement over southwest Wyoming.
This convection could spread east into RWL and LAR by mid
afternoon. If this convection can hold together it may spread into
CYS and Nebraska Panhandle this evening. Meanwhile, the low
stratus near AIA should begin to clear out during the next couple
of hours.

&&

.FIRE WEATHER...
Issued at 220 PM MDT Thu Aug 11 2016

Minimal fire weather concerns through this weekend as cooler
temperatures...higher humidities...and a daily chance for wetting
rainfall is anticipated through Saturday. Winds will be light
through the weekend with daytime humidities between 25 to 40
percent across most of the area. Relative humidities will trend
lower by early next week as temperatures moderate a bit.

&&

.CYS Watches/Warnings/Advisories...
WY...None.
NE...None.
&&

SHORT TERM...TJT
LONG TERM...REC
AVIATION...REC
FIRE WEATHER...TJT
Hazardous weather outlook, Aug 11, 2:58 AM MST, 12 hours 17 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE CHEYENNE WY
358 AM MDT THU AUG 11 2016

NEZ002-003-019>021-054-055-095-096-WYZ101>103-105>108-116>119-
121030-
DAWES-BOX BUTTE-SCOTTS BLUFF-BANNER-MORRILL-KIMBALL-CHEYENNE-
NORTH SIOUX-SOUTH SIOUX-CONVERSE COUNTY LOWER ELEVATIONS-
NIOBRARA COUNTY-NORTH LARAMIE RANGE-SHIRLEY BASIN-
CENTRAL LARAMIE RANGE AND SOUTHWEST PLATTE COUNTY-
EAST PLATTE COUNTY-GOSHEN COUNTY-SOUTH LARAMIE RANGE-
SOUTH LARAMIE RANGE FOOTHILLS-CENTRAL LARAMIE COUNTY-
EAST LARAMIE COUNTY-
358 AM MDT THU AUG 11 2016

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF WESTERN
NEBRASKA...EAST CENTRAL WYOMING...SOUTH CENTRAL WYOMING AND
SOUTHEAST WYOMING.

.DAY ONE...TODAY AND TONIGHT

SCATTERED TO NUMEROUS SHOWERS AND THUNDERSTORMS ARE EXPECTED OVER
THE AREA THIS AFTERNOON AND EVENING. A FEW STORMS COULD BE STRONG
ENOUGH TO PRODUCE SOME SMALL HAIL AND GUSTY WINDS...MAINLY OVER
THE PLAINS EAST OF THE MOUNTAINS.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY

WIDELY SCATTERED LATE DAY SHOWERS AND THUNDERSTORMS ARE EXPECTED
MAINLY FRIDAY AND SATURDAY.  SEVERE STORMS ARE NOT ANTICIPATED.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL NOT BE NEEDED.

WYZ104-109>115-121030-
FERRIS/SEMINOE/SHIRLEY MOUNTAINS-CENTRAL CARBON COUNTY-
NORTH SNOWY RANGE FOOTHILLS-SOUTHWEST CARBON COUNTY-
SIERRA MADRE RANGE-UPPER NORTH PLATTE RIVER BASIN-SNOWY RANGE-
LARAMIE VALLEY-
358 AM MDT THU AUG 11 2016

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTH CENTRAL
WYOMING AND SOUTHEAST WYOMING.

.DAY ONE...TODAY AND TONIGHT

ISOLATED THUNDERSTORMS ARE EXPECTED THIS AFTERNOON AND EVENING. NO
SEVERE STORMS ARE EXPECTED.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY

THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL NOT BE NEEDED.

In the hours before

Special weather statement, Aug 11, 2:14 PM MST, 1 hour 1 minute before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE CHEYENNE WY
314 PM MDT THU AUG 11 2016

WYZ104-105-109>114-112300-
FERRIS/SEMINOE/SHIRLEY MOUNTAINS-SHIRLEY BASIN-
CENTRAL CARBON COUNTY-NORTH SNOWY RANGE FOOTHILLS-
SOUTHWEST CARBON COUNTY-SIERRA MADRE RANGE-
UPPER NORTH PLATTE RIVER BASIN-SNOWY RANGE-
INCLUDING THE CITIES OF...SEMINOE DAM...MEDICINE BOW...
SHIRLEY BASIN...RAWLINS...ARLINGTON...ELK MOUNTAIN...BAGGS...
SARATOGA...ENCAMPMENT...CENTENNIAL...ALBANY
314 PM MDT THU AUG 11 2016

NUMEROUS SHOWERS AND ISOLATED THUNDERSTORMS WILL PRODUCE GUSTY
WINDS UP TO 50 MPH THROUGH 5 PM. THIS SHOWER ACTIVITY WILL
GENERALLY MOVE NORTHEAST AT 20 MPH.

COX
Special weather statement, Aug 11, 2:57 PM MST, 18 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE CHEYENNE WY
357 PM MDT THU AUG 11 2016

NEZ002-003-095-096-112230-
SOUTH SIOUX NE-NORTH SIOUX NE-DAWES NE-BOX BUTTE NE-
357 PM MDT THU AUG 11 2016

...SIGNIFICANT WEATHER ADVISORY FOR EAST CENTRAL SIOUX...SOUTHWESTERN
DAWES AND NORTHWESTERN BOX BUTTE COUNTIES UNTIL 430 PM MDT...

AT 356 PM MDT...DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM 7
MILES NORTH OF FLAHERTYS CORNER...OR 36 MILES SOUTHWEST OF CHADRON...
MOVING EAST AT 25 MPH.

NICKEL SIZE HAIL WILL BE POSSIBLE WITH THIS STORM.

LOCATIONS IMPACTED INCLUDE...
HEMINGFORD...BOX BUTTE CAMPGROUND...BOX BUTTE DAM AND MARSLAND.

LAT...LON 4239 10359 4260 10354 4256 10300 4221 10312
TIME...MOT...LOC 2156Z 286DEG 23KT 4243 10349

HAHN

The radar

The Rapid City radar (KUDX), 184 km away, was scanning. The volume nearest the first event began at 22:12 UTC.

Open the radar archive at this moment

Event by event

3 hail, 3 thunderstorm wind. Local standard time, as filed.

Hail, Dawes

When
August 11, 3:15 PM MST to 3:18 PM MST
Where
Dawes County, 3.16 mi SSE of Belmont
Measured
1.5 in hail
Reported by
Public
Coordinates
42.510, -103.330

Ping pong ball size hail was reported 18 miles northwest of Hemingford.

Thunderstorm Wind, Box Butte

When
August 11, 3:40 PM MST to 3:42 PM MST
Where
Box Butte County, Hemingford
Measured
52 kt (60 mph) estimated gust
Reported by
Trained Spotter
Coordinates
42.320, -103.070

Estimated wind gusts of 60 mph were reported at Hemingford.

Hail, Box Butte

When
August 11, 4:08 PM MST to 4:11 PM MST
Where
Box Butte County, 10 mi E of Hemingford
Measured
1.75 in hail
Reported by
Trained Spotter
Coordinates
42.320, -102.874

Golf ball size hail was reported 10 miles east of Hemingford.

Hail, Dawes

When
August 11, 6:10 PM MST to 6:12 PM MST
Where
Dawes County, 3.83 mi ESE of Box Butte Reservoir
Measured
1 in hail
Reported by
Public
Coordinates
42.450, -103.080

Quarter size hail was reported near the Box Butte Dam.

Thunderstorm Wind, Scotts Bluff

When
August 11, 6:34 PM MST
Where
Scotts Bluff County, 4 mi SW of Scottsbluff
Measured
61 kt (70 mph) measured gust
Reported by
RAWS
Coordinates
41.829, -103.725

The RAWS sensor southwest of Scottsbluff measured a peak wind gust of 70 mph associated with a downburst. The downburst produced extensive blowing dust.

Thunderstorm Wind, Morrill

When
August 11, 6:55 PM MST to 6:57 PM MST
Where
Morrill County, Bayard
Measured
56 kt (64 mph) estimated gust
Reported by
Trained Spotter
Coordinates
41.760, -103.320

Estimated wind gusts of 65 mph were reported at Bayard.

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Nebraska in 2016Every state in 2016This day in weather historyWarnings in Nebraska, August 2016

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 642775, 642776, 642777, 642782, 642784, 642786.